Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 574, NWS Jackson, MS

December 9, 2023Leflore County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 9, 2023, 4:18 PM CST for Leflore County, Sunflower County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2023, 4:18 PM CST (22:18 UTC)
Expired
Dec 9, 2023, 4:48 PM CST
In force
30 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Leflore County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 150 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 3:56 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 2:34 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 9, 2:34 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
234 PM CST Sat Dec 9 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 234 PM CST Sat Dec 9 2023

Tonight and Tomorrow:

Thunderstorms, some of which may become severe, remain the main
concern through late tonight. A low pressure system spinning over
the Upper Midwest/Great Lakes region this afternoon has its cold
front extending southward and southwestward to the border between
eastern AR and northwest MS as of the 1 PM obs. Gradual
destabilization of the atmosphere in the warm sector has been
ongoing today, with satellite imagery showing deeper and more
convective looking cloud features. A special 18Z KJAN sounding still
had some capping above 850mb, but the low-level dry air had been
eroded and SBCAPE values increased to over 1500 J/kg compared with
the 12Z sounding's 63. Obviously the main low-level forcing will be
associated with the cold front, and latest mesoanalysis shows
increased frontogenesis accordingly across eastern AR/northwest MS.
Farther south though, the differential heating due to breaking cloud
cover has allowed some scattered showers and a few storms to develop
across portions of southern and eastern MS, and instability and
shear are both adequate to support a strong to severe thunderstorm.
Will keep with the main timing as outlined on our severe
thunderstorm outlook graphic, but isolated strong to severe
convection ahead of the front cannot be ruled out.

It still appears that the greatest risk for wind/hail/tornado
threats is mainly in the northern portions of our forecast area into
northern MS/western TN this evening, but the overlap of decent
instability and wind shear across the warm sector means even some
short-lived cores along the cold front could sustain long enough to
produce a localized hail, damaging wind, or tornado threat. Mid-
level lapse rates will be less advantageous for hail farther
southeast, and the shear profile a little less favorable for
tornadoes or a sustained wind threat. Therefore the threat becomes
more Marginal by the time the cold front reaches the Pine Belt later
tonight. The worst of the weather should be clear of our forecast
area by about midnight to 2 a.m., though some showers could linger
until around sunrise tomorrow. A dry, cool day is then expected
across the area with highs topping out around 50 degrees most
locations. /NF/

Sunday night through next Saturday...

A fairly quiet extended period is expected in the wake of this
evening's severe weather threat. By Monday, a potent upper trough is
progged to be just east of the Lower Mississippi Valley. This will
establish NW flow into the region, bringing cooler and drier air.
Seasonable temperatures are expected on Monday, with highs in the
lower to upper 50s and lows near freezing to the middle 30s on
Monday night. Temperatures through the remainder of the week are
expected to remain mostly seasonable. Flow will remain mostly zonal,
with dry conditions prevailing through most of the week.

By Friday, a cutoff low over the Texas Panhandle is expected to
bring our next chance for precipitation across the region. The upper
low is expected to dive into the Lower Mississippi Valley by
Saturday, bringing the chance for mostly showers and some
thunderstorms across the area next weekend. /AJ/

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CST Sat Dec 9 2023

Ceilings will be variable to start the TAF period, with a mix of
CU and SC in the MVFR to VFR range. -SHRA scattered across the
forecast area is expected to continue, with an increasing chance
for TSRA especially along a cold front which will move southeast
through the area between around 22Z today and 08Z Sunday. Gusty
winds out of the south ahead of the front will become northerly
behind the cold front and remain gusty to around 20 kts at times.
/NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       42  50  30  57 /  90  20   0   0
Meridian      46  53  29  56 /  90  40   0   0
Vicksburg     42  52  29  57 / 100  10   0   0
Hattiesburg   49  54  31  57 /  90  30   0   0
Natchez       42  52  31  58 /  90  10   0   0
Greenville    39  50  31  54 /  40   0   0   0
Greenwood     39  49  29  55 /  90  10   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

NF/AJ/NF

In the hours before

Special weather statement, Dec 9, 3:07 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
307 PM CST Sat Dec 9 2023

MSZ018-019-092130-
Sunflower MS-Bolivar MS-
307 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SUNFLOWER AND EAST
CENTRAL BOLIVAR COUNTIES THROUGH 330 PM CST...

At 307 PM CST, Doppler radar was tracking a strong thunderstorm over
Winstonville, or over Shelby, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Shelby and Winstonville around 310 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for northwestern
Mississippi.

&&

LAT...LON 3399 9066 3399 9046 3384 9081 3391 9086
      3408 9066
TIME...MOT...LOC 2107Z 233DEG 34KT 3391 9076

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 9, 3:29 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
329 PM CST Sat Dec 9 2023

ARZ074-092200-
Ashley AR-
329 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ASHLEY COUNTY
THROUGH 400 PM CST...

At 329 PM CST, Doppler radar was tracking a strong thunderstorm over
Old Milo, or 9 miles northwest of Hamburg, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Fountain Hill around 335 PM CST.
  Snyder around 340 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9195 3339 9146 3325 9146 3324 9197
TIME...MOT...LOC 2129Z 261DEG 36KT 3333 9189

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 9, 3:38 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 PM CST Sat Dec 9 2023

MSZ054-055-092215-
Copiah MS-Simpson MS-
338 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SIMPSON AND EASTERN
COPIAH COUNTIES THROUGH 415 PM CST...

At 338 PM CST, Doppler radar was tracking a strong thunderstorm near
Hazlehurst, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Georgetown and Hopewell around 345 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3183 9052 3205 9021 3205 9017 3191 9004
      3173 9041
TIME...MOT...LOC 2138Z 238DEG 28KT 3185 9033

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Dec 9, 3:52 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
352 PM CST Sat Dec 9 2023

MSZ019-092215-
Sunflower MS-
352 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SUNFLOWER COUNTY
THROUGH 415 PM CST...

At 352 PM CST, Doppler radar was tracking a strong thunderstorm near
Drew, or 8 miles north of Ruleville, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Parchman and Rome around 400 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for northwestern
Mississippi.

&&

LAT...LON 3377 9045 3376 9065 3381 9066 3392 9066
      3398 9045
TIME...MOT...LOC 2152Z 257DEG 32KT 3385 9057

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:07 PM CSTSpecial Weather StatementJANBolivar23 min
Dec 9, 3:38 PM CSTSpecial Weather StatementJANCopiah37 min
Dec 9, 3:44 PM CSTSevere Thunderstorm WarningJANCopiah, Simpson61 min
Dec 9, 3:52 PM CSTSpecial Weather StatementJANSunflower23 min
Dec 9, 4:14 PM CSTSevere Thunderstorm WarningJANBolivar, Washington37 min
Dec 9, 4:22 PM CSTSevere Thunderstorm WarningJANSimpson38 min
Dec 9, 4:36 PM CSTSpecial Weather StatementJANIssaquena, Sharkey24 min
Dec 9, 4:51 PM CSTSpecial Weather StatementJANSunflower24 min
Dec 9, 4:54 PM CSTSpecial Weather StatementJANLincoln36 min
Dec 9, 4:56 PM CSTSevere Thunderstorm WarningJANLeflore, Sunflower42 min
Dec 9, 4:59 PM CSTSevere Thunderstorm WarningJANSimpson, Smith61 min
Dec 9, 5:04 PM CSTSpecial Weather StatementJANSharkey26 min
Dec 9, 5:12 PM CSTSevere Thunderstorm WarningJANCopiah, Franklin, Lincoln27 min
Dec 9, 5:21 PM CSTSevere Thunderstorm WarningJANHumphreys, Sharkey, Yazoo43 min
Dec 9, 5:32 PM CSTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Montgomery47 min
Dec 9, 5:38 PM CSTSevere Thunderstorm Warning Considerable damage threatJANJasper67 min
Dec 9, 5:43 PM CSTSpecial Weather StatementJANIssaquena32 min
Dec 9, 5:59 PM CSTSevere Thunderstorm WarningJANHolmes, Humphreys, Yazoo61 min
Dec 9, 5:07 PM CSTSevere Thunderstorm Warning Considerable damage threatJANMorehouse68 min
Dec 9, 5:22 PM CSTSpecial Weather StatementJANEast Carroll38 min
Dec 9, 5:46 PM CSTSevere Thunderstorm WarningJANRichland, West Carroll35 min
Dec 9, 5:54 PM CSTSpecial Weather StatementJANRichland36 min
Dec 9, 3:29 PM CSTSpecial Weather StatementJANAshley31 min
Dec 9, 3:48 PM CSTSevere Thunderstorm WarningJANAshley, Chicot43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.